Utah, 2006

Drought in Utah, July 1 to 31, 2006

July 1 to 31, 2006 · NWS GJT · 7 events in 7 counties and zones

Monsoon rains brought some short-term relief and alleviated drought conditions to far eastern Utah. Small portions of southeast Utah improved by one Drought Monitor category.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoon rains brought some short-term relief and alleviated drought conditions to far eastern Utah. Small portions of southeast Utah improved by one Drought Monitor category. However, abnormally dry to moderate drought conditions persisted across the vast majority of the area with continued concerns for water supply and drought stressed vegetation. For a continuation on this drought situation please see the August 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 12:40 PM MST, 11 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 12:40 PM MST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
140 PM MDT FRI JUN 30 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MID LATITUDE SHORT WAVE ENERGY PASSING TO THE NORTH OF COLORADO HAS
BEEN PUSHING THE HIGH CENTER TOWARD NEW MEXICO.  THIS REPOSITIONING
OF THE HIGH WILL ALLOW TWO SHORT WAVES TO GRADUALLY MOVE ACROSS WRN
COLORADO DURING THE NEXT 36 HOURS.  THE LEADING SHORT WAVE
(CONNECTED WITH THE CIRCULATION MOVING OVER ERN MONTANA TOWARD NORTH
DAKOTA) HAS BEEN NEARLY STATIONARY OVER UTAH.  HOWEVER THE MOISTURE
PLUME ASSOCIATED WITH THE UTAH SHORT WAVE IS GRADUALLY SEEPING INTO
WRN COLORADO.  PRECIPITABLE WATER SHOWED A SMALL INCREASE DURING THE
PAST 24 HOURS PER MORNING UPPER AIR SOUNDING...MEANING AN INCREASE
IN CONVECTIVE POTENTIAL.  STEERING WINDS ARE LIGHT TODAY AND MEANING
THAT STORMS WILL BE SLOW MOVERS AND THEREFORE STAND A BETTER CHANCE
OF PRODUCING MEASURABLE AND WETTING RAINS.  BUT WITH NO SHEAR...THE
STORMS WILL NOT BE ABLE TO SUSTAIN THEMSELVES SO NO HEAVY RAINERS
EXPECTED...ALTHOUGH ISOLATED STORMS MAY PRODUCE A THIRD OF AN INCH.
CONVECTION CONTINUE TO BE DIURNALLY DRIVEN AND MOST STORMS WILL END
WITHIN AN HOUR AFTER SUNSET.

THE SECONDARY SHORT WAVE (EVIDENT ON THE WATER VAPOR OVER ERN
NEVADA) WILL BE THE TRIGGERING MECHANISM TO ENHANCE CONVECTION OVER
THE ENTIRE FORECAST AREA ON SATURDAY.  H7 MIXING RATIOS PER GFS
MODEL REACHES AND EXCEED 6 G/KG FOR MOST OF WRN COLORADO...MEANING
THE SOME OF THE LOWER VALLEYS STAND A CHANCE OF RECEIVING WETTING
RAINS.  IN ADDITION...THE SHEAR ENVIRONMENT WILL BE BETTER SO STORMS
WILL HAVE A LONGER LIFE CYCLE.  THEREFORE HAVE INCREASE POPS FOR
MOST OF THE FORECAST AREA.

FOR SUNDAY...DRIER AIR ALOFT INFILTRATES NE UTAH AND NW COLORADO
BEHIND DEPARTING SHORT WAVE.  ALSO...RIDGE AXIS AMPLIFIES BEHIND THE
SHORT WAVE AND THIS WILL SUPPRESS CONVECTION OVER NE UTAH AND NW
COLORADO.  BUT STORMS WILL STILL FORM OVER THE UINTA MOUNTAINS AND
THE PARK RANGE AS THE AIR MASS REMAINS CONDITIONALLY UNSTABLE.  FOR
THE SRN ZONES...CIRCULATION AROUND THE NEW MEXICO HIGH CENTER KEEPS
MOISTURE SITUATED OVER SWRN COLORADO.  THEREFORE THE BEST CONVECTIVE
POTENTIAL CONTINUES TO BE OVER THE SAN JUAN MOUNTAINS AND JUSTIFYING
THE HIGH CHANCE POPS.

.LONG-TERM (SUNDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE IS
FORECAST TO MILL AROUND THE SWRN STATES WITH A TENDENCY TO
RELOCATE A LITTLE FURTHER EWRD BY MID/LATE NEXT WEEK. THIS
HOLDS THE PROMISE OF A BETTER INFLUX AS MSTR AS THE FLOW
ALOFT BACKS TO A MORE SRLY DIRECTION. MADE SOME POP INCREASES TO
MATCH SURROUNDING OFFICES DURING THE WED-FRI TIME PERIOD. TEMPS WILL
REMAIN A LITTLE ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUN 30 2006

COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF THE HIGHER TERRAIN OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. EXPECT
MOST OF THESE STORMS TO PRODUCE LIGHT RAIN...STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING. HOWEVER...A FEW STORMS WILL PRODUCE VERY STRONG
GUSTS OF WIND WITH LITTLE OR NO RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524216, 5524217, 5524218, 5524219, 5524220, 5524221, 5524222.